GBM4 Sydney Dx 31/7/09

Personal stories from survivors
User avatar
kenobewan
Registered User
Posts: 18130
Joined: Mon Mar 10, 2008 4:03 pm
Location: Australia

Post by kenobewan » Thu Sep 03, 2009 12:26 pm

Hi Deanne,

I have had this before, where specialists offer you 'free' advice outside of their area of expertise. I believe that is a question better directed to the neurosurgeon or medical oncologist. As you can probably tell, I never found the advice of a specialist outside their area of expertise helpful. Unfortunately, this does not seem to stop them offering it ;).

So far in my readings about Avastin I have not seen warnings about surgery. Sometimes Avastin is given palliatively, when the patient is beyond surgical intervention. So I would get another opinion before making decisions about its use. If I find any evidence to support/refute his/her theory, I'll post it.

User avatar
kenobewan
Registered User
Posts: 18130
Joined: Mon Mar 10, 2008 4:03 pm
Location: Australia

Post by kenobewan » Thu Sep 03, 2009 12:50 pm

Ok - I have done some more reading and this what I have found. Uncommon side effects include increase risk of bleeding, brain hemorrhage or stroke. Which all sounds very bad.

Now for the good news. In the US the FDA has approved its use for GBMs. Further to this, the director of Neuro-Oncology Program at UCLA's Jonsson Comprehensive Cancer Center is the senior author of a study; I will post details on the research section of this site.

"This is a huge breakthrough for us. In all the years we've been treating recurrent glioblastomas using conventional and investigational agents, we've never had anything like the responses we're seeing with Avastin," said Cloughesy, who also is a professor of neurology. "You just don't get these kinds of responses in this patient population. We're seeing dramatic improvements."

I would also draw your attention to the following paragraph: "In addition, Avastin was well tolerated. While some serious side effects were noted – brain hemorrhage, strokes and heart attacks – they were seen in a very small number of patients. Avastin also appeared to reduce brain swelling, allowing patients to significantly lower the steroid dose they had to take, eliminating a number of debilitating side effects."

The swelling reduction could be a benefit if surgical intervention was required. A neurosurgeon would have to balance this against the potential but uncommon risks. So I believe that neurosurgeon would be well placed to give you a judgement call on this one.

Hope this helps :).

User avatar
femme
Registered User
Posts: 177
Joined: Tue May 02, 2006 3:33 pm
Location: elliott heads, QLD

avastin

Post by femme » Thu Sep 03, 2009 1:19 pm

Hi I found this info on DRUGS.com "Important information Avastin
Avoid having surgery while you are being treated with Avastin. You may have problems with wound healing, which could result in bleeding or infection.
If you need to have any type of surgery, you will need to stop receiving Avastin for at least 4 weeks while your surgical incision heals." So therefore it is possible from hat I read.

You may need to seek second opinion.

Deanne
Registered User
Posts: 12
Joined: Tue Sep 01, 2009 2:56 pm
Location: Perth

Avastin

Post by Deanne » Thu Sep 03, 2009 3:40 pm

Kenobewan and Femme,
Thanks for your quick response. We're seeing the medicine oncologist next week, so I will be asking the question.

I'm really glad I've found this site. It's really good to know that I'm not alone. For the fist 8 years I was in denial, now I'm trying to come to grips with the situation.

Morpheus, I really hope the trial goes well for you.

Morpheus
Registered User
Posts: 140
Joined: Mon Aug 17, 2009 12:43 pm
Location: Sydney, Australia

Post by Morpheus » Sat Sep 05, 2009 3:02 pm

From what I was told, if I need further surgery, I'll need to wait 4 weeks from the last time I received Avastin (assuming it's Avastin and not placebo).
I spoke to some people who work in the health sector before I agreed to go in the trial, and they were very positive about Avastin - "It just melts tumours away". BTW - my vision is still very good despite the lower dex dose, so I'm hoping that's a good sign.

Morpheus
Registered User
Posts: 140
Joined: Mon Aug 17, 2009 12:43 pm
Location: Sydney, Australia

Post by Morpheus » Tue Sep 08, 2009 6:33 am

For the record, I had my second infusion of Avastin (or placebo) yesterday - all OK so far. The actual infusion process took 60 minutes, rather than 90 minutes (the first time)

Morpheus
Registered User
Posts: 140
Joined: Mon Aug 17, 2009 12:43 pm
Location: Sydney, Australia

Trial update

Post by Morpheus » Wed Sep 23, 2009 12:53 pm

Received third infusion of Avastin/placebo on Monday. Actual infusion took 30 minutes. Currently in day 3 of week 5 of radiation. Taking it pretty well (continuing to do normal stuff). Sat next to a lovely old lady while getting infusion who was vague about her neurological condition (as I tend to be unless directly asked) who mentioned she'd just been to China on holidays, much to the horrror of her doctor.

The trial manager and I were chatting and he mentioned that the purpose of the trial was to determine long-term effects, like 10 years down the track. I joked with him that "I wouldn't mind getting side effects in 10 years. As I was leaving the old lady sitting next to me said in a very concerned voice "I hope you don't have side effects in 10 years". I only mention this because it was very sweet moment.

Oh, and I've shaved my head - the bald spot from the radiation was was just as big as my regular bald spot, so it wasn't a good look.

Keep the faith.

User avatar
kenobewan
Registered User
Posts: 18130
Joined: Mon Mar 10, 2008 4:03 pm
Location: Australia

Post by kenobewan » Wed Sep 23, 2009 10:14 pm

Thanks for the update. Glad your treatment is travelling well so far; let's hope that you are getting the real thing :).

Nice story about the lady. You do meet some nice people while receiving treatment. They can also be good for warnings on anyone to avoid.

Keep up the good work.

Morpheus
Registered User
Posts: 140
Joined: Mon Aug 17, 2009 12:43 pm
Location: Sydney, Australia

Post by Morpheus » Wed Oct 07, 2009 3:03 pm

Received fourth Avastin/placebo infusion on Friday last week. Also finished radio and chemo. I will continue receiving infusions for the next 16 months. I have some minor symptoms which may indicate I've been receiving Avastin. I won't report here unless there's something interesting to report.

User avatar
kenobewan
Registered User
Posts: 18130
Joined: Mon Mar 10, 2008 4:03 pm
Location: Australia

Post by kenobewan » Wed Oct 07, 2009 10:16 pm

Hopefully a scan will follow that will show some improvement.

Initially, I was worried when my treatment finished and I entered the 'ether' of being without treatment. One thing I am enjoying is the extra cardio capacity that I have recovered - I walked for two hours tonight :).

Morpheus
Registered User
Posts: 140
Joined: Mon Aug 17, 2009 12:43 pm
Location: Sydney, Australia

Post by Morpheus » Mon Oct 26, 2009 1:11 pm

I had an MRI scan on Friday - 3 weeks after the conclusion of concurrent radio and temodar. Reason for the early MRI is that I'm on a trial.

I got a call this morning from my radio-oncologist (is that what you call them?) who said my MRI scan looked "great and that I'd "gotten through the first gate".

I'll know more when I see both him and my oncologist through this week.

As they say, a journey of a thousand miles starts with the first step, and I feel now that I've taken my first step.

Morpheus
Registered User
Posts: 140
Joined: Mon Aug 17, 2009 12:43 pm
Location: Sydney, Australia

Another MRI scan

Post by Morpheus » Fri Dec 18, 2009 5:04 am

Just a quick update - had another MRI scan. It's a little over 2 months since radio/chemo treatment finished, and it' s looking fine, just a bit of swelling (most likely from radio), but the cavity looks clean. Both my oncologists are pleased with how things are going. Still early days, of course, but you do need to get through the early days...

User avatar
femme
Registered User
Posts: 177
Joined: Tue May 02, 2006 3:33 pm
Location: elliott heads, QLD

update

Post by femme » Fri Dec 18, 2009 6:42 am

Hey Morpheus, good news, the swelling may also be from the steroids, Nicole hated the stuff.Congrats on the positive results from your MRI and we hope you have a wonderful Christmas and Healthy 2010.
I understand it is early days, buy hey, your so right you do have have to get through them.
Take care

montaldi
Registered User
Posts: 51
Joined: Sun Jul 20, 2008 10:42 pm
Location: North Qld

Post by montaldi » Fri Dec 18, 2009 9:04 pm

Every MRI is such a dreaded experience. I am glad you got such good news, best Christmas present of all! That, and of course to be with all your loved ones. Happy times, enjoy this Christmas :)

User avatar
kenobewan
Registered User
Posts: 18130
Joined: Mon Mar 10, 2008 4:03 pm
Location: Australia

Post by kenobewan » Sun Dec 20, 2009 7:45 pm

A clean scan and a positive atitude go a long way :). This disease can seem like travelling from scan to scan, but a clean scan offers the greatest chance of good health. Each healthy day is special and to be enjoyed. Set goals, think about what is really important and start working towards those goals. This disease can take things away, but if you remain focused on your goals, that arise from what is truely important, you should be able to enjoy a quality life no matter what the quantity :).

Post Reply